Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 7, NWS Elko, NV

February 18, 20244 counties in Nevada

NWS Elko, NV issued this wind advisory at Feb 18, 2024, 12:25 PM PST for 4 counties in Nevada. It took effect at Feb 19, 2024, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2024, 12:25 PM PST (20:25 UTC)
In effect from
Feb 19, 2024, 7:00 AM PST
Expired
Feb 19, 2024, 7:00 PM PST
In force
12 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS75 KLKN 182025
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1225 PM PST Sun Feb 18 2024

NVZ035-037-040-191130-
/O.NEW.KLKN.WI.Y.0007.240219T1500Z-240220T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, and Tonopah
1225 PM PST Sun Feb 18 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County and Northwestern Nye County.

* WHEN...From 7 AM to 7 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel may be difficult at times
  across west-east roadways such as US-50. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
3 follow-up statements
729 
WWUS75 KLKN 191017
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
217 AM PST Mon Feb 19 2024

NVZ035-037-040-200130-
/O.CON.KLKN.WI.Y.0007.240219T1500Z-240220T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, and Tonopah
217 AM PST Mon Feb 19 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County and Northwestern Nye County.

* WHEN...From 7 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel may be difficult at times
  across west-east roadways such as US-50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
970 
WWUS75 KLKN 192146
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
146 PM PST Mon Feb 19 2024

NVZ035-037-040-200300-
/O.CON.KLKN.WI.Y.0007.000000T0000Z-240220T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, and Tonopah
146 PM PST Mon Feb 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County and Northwestern Nye County.

* WHEN...From 7 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
343 
WWUS75 KLKN 200251
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
651 PM PST Mon Feb 19 2024

NVZ035-037-040-200400-
/O.EXP.KLKN.WI.Y.0007.000000T0000Z-240220T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, and Tonopah
651 PM PST Mon Feb 19 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have weakened below advisory levels and the wind advisory
will be allowed to expire on time. Winds will remain breezy 
across the area for the rest of the night, but are expected to
remain below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 18, 7:14 AM PST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 18, 7:14 AM PST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
714 AM PST Sun Feb 18 2024

.SYNOPSIS...An upper-level disturbance exiting the region will
bring diminishing showers across the area this morning. Another
weather system will bring gusty winds and additional rain and snow
to the Great Basin region Monday with lingering shower activity
through Wednesday. Drier conditions and lighter winds are expected
for the latter portion of the week.

&&

.UPDATE...Did a quick forecast update to freshen the PoP and
weather grids for this morning as isolated to scattered showers
move over northern Nevada. No other updates are planned.

&&

.PREV DISCUSSION... /issued 302 AM PST Sun Feb 18 2024/

SHORT TERM...Today through Monday night.

GOES satellite shows thicker cloud cover beginning to move out of
eastern Nevada. A few light snow showers with little to no
accumulation will continue to diffuse through the morning hours
across the area as the upper-level trough moves east of the
region. A progressive wave pattern will continue with another
ridge translating over the state bringing quiet but still cloudy
conditions tonight.

A stronger Pacific low pressure system will head northeastward
towards the Pacific Northwest Monday. Moist, southwest flow
southeast of the low will bring more rain and mountain snow to the
state Monday. There is a high confidence in high snow levels,
around 7000 feet in northeast Nevada to nearly 8000 feet in
central Nevada, limiting impact to valleys from winter
precipitation. In fact, less than a 5% chance of any snow below
6000 feet along I-80 Monday. Pequop summit will see some snow but
only a 5% chance of 2 inches or greater exists even at that
elevation. Overall a wet weather feature but impacts will be
minimal in terms of snow. However, winds are another story as a
pronounced jet stream into southern California will help manifest
gusty south winds across central Nevada Monday afternoon. WInds of
15-25 mph with gusts to 40 mph are expected in valleys. Wind
prone areas are likely to see gusts 45 mph or higher with a 60-70%
along a few higher elevation areas of US-50 and US-93.

Temperatures will be quite mild today with highs in the 40s and
50s with only a few degrees of cooling mainly across western
Nevada for Monday. Lows tonight and Monday night should be kept
up by cloud cover and only drop into the upper 20s to lower 30s.

LONG TERM...Tuesday through Sunday

Atmospheric river event will be well underway by the time Tuesday
dawns with the passage of another shortwave troughs. Models
continue to have difficulty with the low level environment as the
GFS, ECMWF and CMC are still running too cold, but also as
expected, not as warm as the NBM. Temperatures, so far are
trending about 7 to 10 degrees warmer than the global models, but
3 to 5 degrees cooler than the NBM below the 700 MB level.
However, in terms of timing, track and (liquid) QPF amounts all
models are in good agreement. Timing has been consistent with
Tuesday Morning, Late Tuesday night into Wednesday morning, and
the last shortwave passage Wednesday afternoon into early Thursday
morning. Overall precipitation probabilities range from 70% to
90% probability of precipitation for Tuesday and Wednesday
dropping to 20% to 40% for mainly far eastern NV Thursday morning.
Amounts still look decent by the end of the series of shortwaves
Thursday afternoon, as forecasts show liquid equivalent
precipitation of 0.10” to 0.50”. The biggest question, and source
of the greatest uncertainty will be the trend for snow levels, and
snow amounts below 6500 feet. What is concerning, is that the
models still want to cool the atmospheric column too quickly and
unrealistically as this event unfolds, either by dynamic (wet-
bulbing) or advective (tapping into colder air near by) means.
Both of which are suspect given the Pacific nature of the air mass
and the lack of cold air close by that can be tapped into. The
NBM, on the other hand is much stronger with the warm air
advection than the other models, leading the to surface
temperatures having a warm bias, especially during precipitation.
The key battle will be between dynamic cooling during
precipitation, and warm air advection. So far low level
environment continues to trend as warmer than forecast by the
GFS/EC/CMC, but not as warm as the NBM at the surface. What this
means is that snow levels may be lower than the NBM but higher
than the global ensembles, which could be big for the road way
passes, and summits, but not for the valleys and mountain ranges.
Rain will be the dominant P-type for elevations lower than 6000
feet with a 60% to 80% probability with a change over to snow
possible above 5000ft Wednesday. Accumulating snowfall will be
favored for elevations greater than 6500 feet with a 90% chance
for snow as the dominant P-type. Snowfall accumulations of 5” to
10” could be possible for the mountain ranges. The passes and
roadway summits of I-80, US-50, and seeing a mix of rain and snow,
could see 1” to 4” of snow depending on elevation. Any lingering
showers will be ending by Thursday evening as weak upper ridging
build in across the Silver State. Friday and Saturday model
agreement is better but not great, The GFS has stronger ridging
over Nevada and a strong trough west of California, the EC has
weaker ridging, and a weak trough right along the California
coast. Should the EC solutions verify another round of rain and
snow could begin late Sunday. But if the GFS verifies Sunday looks
to remain dry. For now will meet in the middle and introduce low
POPs of 20% to 40% for the region and continue to watch trends.
Temperatures and Winds: Highs will range in the upper 30s to low
50s through the long term period with a slight cooling trend by
the end of the week. Lows will not vary much as well, ranging in
the low 20s to mid 30s, lows also may trend cooler by the weekend.
Winds across the Silver state will be out of the west, as upper
systems transverse the region, at speeds up to 15 to 25 MPH with a
few gusts up to 35 MPH possible. Winds after Thursday look to
drop a bit, but remain out of the west but at speeds of 5 to 15
MPH with gusts up to 25 MPH possible.

AVIATION...Showers are expected to end around sunrise today as a
weather disturbance moves through the area. Dry this afternoon
with a consistent south-southwest wind of 10-15 kts. Improving
conditions including arising ceilings and some breaks in cloud
cover are expected this afternoon and evening. Another storm
system brings rain and snow back into the area Monday and Monday
night.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

86/99

In the hours before

Special weather statement, Feb 18, 7:32 AM PST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Elko NV
732 AM PST Sun Feb 18 2024

NVZ031-034-038-039-181715-
Northern Elko County-Ruby Mountains and East Humboldt Range-
Southwest Elko County-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Elko, Ryndon, Jiggs, Lamoille,
Lee, South Fork, Spring Creek, Ruby Lake, and Oasis
732 AM PST Sun Feb 18 2024

...Moderate snow and rain showers are producing reduced
visibility and slushy roads this morning...

A band of moderate snow showers, mixed with rain showers, are
moving through portions of central and northern Elko county this
morning. Nevada Department of Transportation webcams are depicting
a quick half-inch of slushy accumulations can be seen of I-80
from Elko east to Silverzone Pass and on US Highway 93 and SR 229
as well. These showers are moving to the east at about 23 mph and
can drop a quick half-inch to an inch of heavy, wet snow, which
will bring very slushy and slippery driving conditions to the
region. If driving along any of these roads this morning, please
use caution, reduce speeds, and use low beams to help improve your
visibility with other vehicles. The rain and snow showers will
exit the area in the next hour or two.

Visit www.weather.gov/elko for the latest weather information.
Special weather statement, Feb 18, 9:09 AM PST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Elko NV
909 AM PST Sun Feb 18 2024

NVZ031-033-039-181815-
Northern Elko County-Southeastern Elko County-
South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake,
and Oasis
909 AM PST Sun Feb 18 2024

...Moderate snow and rain showers are producing reduced
visibility and slushy roads this morning...

A band of moderate snow showers, mixed with rain showers, are
moving through portions of north-central and eastern Elko county
this morning. Nevada Department of Transportation webcams are
depicting a quick half-inch of slushy accumulation can be seen on
I-80 from Deeth east to near the West Wendover area and on US
Highway 93 and SR 229 as well. These showers are moving to the
east at about 23 mph and can drop a quick half-inch to an inch of
heavy, wet snow, which will bring very slushy and slippery driving
conditions to the region. If driving along any of these roads
this morning, please use caution, reduce speeds, and use low beams
to help improve your visibility with other vehicles. The rain and
snow showers will exit the area in the next hour or two.

Visit www.weather.gov/elko for the latest weather information.

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.